Thousands of years ago Sumerians discovered the relief brought about by opium; since mankind has come up with no shortage of curious ways to treat discomfort. Gongs were banged to scare away torturous spirits, holes were drilled in the skull to let pain escape, and electric eels were applied to ease aches … all in the name of alleviating agony.
These days, we’ve got it a bit easier thanks to a plethora of pain-relieving formulas as near as the medicine cabinet. And while prevention and natural remedies may make the healthiest first line of defense against aches and pains, sometimes enough is enough and you just need to bring out the big guns by way of an easy-to-pop over-the-counter pharmaceutical.
Although the various drugs that fall under the category of “pain relief” may seem interchangeable, they're not. Some options work better for some pains, and some come with health risks and should be avoided by certain people. With that in mind, here’s the who’s who of pain relievers, the warnings and what to use when.
Acetaminophen (Paracetamol, Tylenol and generic)
Known in much of the world as paracetamol – its International Nonproprietary Name as per the World Health Organization – this mild analgesic is known in the United States as acetaminophen. It is one of the most popular pain relievers, but has also been indicated in a tremendous number of poisonings worldwide. It’s easy to overdose on, especially since it’s included in more than 600 OTC and prescription medications, such as allergy and cold remedies and sleep aids. More than 80,000 emergency room visits annually occur because people often don’t realize they have taken so much. It can cause liver damage and can be hard on the stomach, sometimes causing stomach bleeding and ulcers.
According to the American Association of Family Physicians (AAFP), avoid acetaminophen if:
- You have kidney or liver disease
- You have three or more alcoholic drinks a day
- You are taking another product containing acetaminophen
Beyond just providing pain relief, NSAIDs also help to reduce inflammation and lower fevers. They are frequently used to treat inflammatory conditions like arthritis, bursitis and tendonitis.
But let’s just cut to the chase. Here are some words of warning from the National Institutes of Health: “People who take nonsteroidal anti-inflammatory drugs (NSAIDs) (other than aspirin) … may have a higher risk of having a heart attack or a stroke than people who do not take these medications. These events may happen without warning and may cause death. This risk may be higher for people who take NSAIDs for a long time.” As well, “NSAIDs such as naproxen may cause ulcers, bleeding, or holes in the stomach or intestine. These problems may develop at any time during treatment, may happen without warning symptoms, and may cause death.”
The following are NSAIDs:
Aspirin (Bayer, St. Joseph, generic)
This old-school pain reliever falls into the NSAID family and in its natural form (salicylic acid from willow bark) has been treating pain and fever since ancient Egyptian times. Today’s aspirin came into being in 1899 in the form of acetylsalicylic acid when Bayer started distributing it.
It can be tough on the stomach and as a pain reliever, its effects are potent but short-lived. That said, it doesn't come with same strong warnings that accompany the other NSAIDs, and aspirin has been proven to help prevent heart attacks and stroke in people with angina and for those who have had a previous heart attack or stroke.
Children and teenagers younger than 18 years of age who may have the flu or chickenpox should not take aspirin because of the risk of Reye syndrome, which is a serious illness that can lead to death.
Ibuprofen (Advil, Motrin, generic) and Naproxen (Aleve, generic)
Developed as an alternative to aspirin for treating rheumatoid arthritis, another NSAID, ibuprofen, was launched in the U.S. in 1974. It stays in the system for 4 to 6 hours.
Naproxen offers longer-lasting relief and is taken every 12 hours. One study looking at NSAIDs found that Naproxen “seemed least harmful” of the NSAIDs (excluding aspirin) when it comes to cardiovascular risks.
According to the AAFP, avoid NSAIDs if you:
- Are allergic to aspirin or other pain relievers
- Have three or more drinks that contain alcohol every day
- Have bleeding in the stomach or intestines, or have peptic (stomach) ulcers
- Have liver or kidney disease
- Have heart disease
- Take blood-thinning medicine or have a bleeding disorder
So what should I take for this splitting headache? (Photo: 9nong/Shutterstock)
Consumer Reports created a comprehensive guide for pain relief, some of the highlights which are included here – along with our suggestions for natural remedies you can try as well.
For headache: Acetaminophen, ibuprofen, or naproxen
Consumer Reports suggests these relievers noting that for run-of-the-mill headaches, including tension headaches, acetaminophen is a good first try. “Using NSAIDs for the occasional headache probably won't increase your risk of heart attack or stroke, but be aware that you might risk stomach bleeding and ulcers,” says the guide.
For migraine headache: Acetaminophen, aspirin, ibuprofen, or naproxen
Studies have found that these medications help people with infrequent migraines (and note, the occurrence of migraines should always be shared with your doctor). Consumer Reports says that the overuse of pain relievers can lead to rebound headaches, and recommends against opioid-based pain relievers such as hydrocodone and oxycodone, which rarely work well on migraines and have their own risks.
For a non-drug approach, see: 8 effective home remedies for migraines
For muscle soreness: Ibuprofen or naproxen
Some people like the feeling of sore muscles after exercise, but if it’s too distracting, Consumer Reports suggests the NSAIDs above as good options to try first.
For back, neck or shoulder pain: Any OTC pain reliever
Although muscle relaxants are frequently prescribed to treat the spasms that are often to blame for these aches, a Consumer Report's analysis shows that they don't work any better than OTC acetaminophen, aspirin, ibuprofen, or naproxen – and the prescription drugs can come with some potentially serious risks.
The exception here is back pain; although acetaminophen is effective for some pains, recent studies have shown that it is not effective for back pain.
Non-drug treatments can help, too, including a heating pad, exercise, massage and yoga. For more suggestions, read:
- A coffee a day could keep the neck pain away
- Neck pain: 5 ways to fight it that work
- 5 chair exercises you can do in the office
These OTC medications are the ones most commonly recommended for joint pain, which most frequently comes from osteoarthritis. Keeping active and limber is one of the best ways to fight the need to medicate for joint pain. For non-drug treatments, see: Natural remedies for arthritis
For hangover: Aspirin or ibuprofen
Since alcohol and many pain relievers don’t mix very well (due to the risk of liver damage), only aspirin or ibuprofen are recommended — and eat something first so as not to irritate your stomach lining.
Prevention is obvious (watch the booze!). As well as the old tricks: Don’t drink on an empty stomach and drink plenty of water along with your cocktails, plus these clever ways to cheat a hangover. (And if you need more dos and don'ts, take this hangover quiz.) Also keep in mind that libations that are darker in color, like whiskey or red wine, have more congeners, a by-product of the fermentation process that can add to the agony of a hangover.
Once the hangover has set in, for a drug-free treatment, try: 5 natural hangover remedies
And as always (and especially with pain relievers) consult with your doctor about your symptoms and what you can take to help.
Related stories on MNN: